Maryland, 2019

Damaging Wind in Maryland, June 13, 2019

June 13, 2019 · NWS AKQ · 1 event in 1 county or zone

A severe thunderstorm moved across Wicomico county in Lower Maryland on June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A severe thunderstorm moved across Wicomico county in Lower Maryland on June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 6:10 PM EST, 1 hour earlier.

Area forecast discussion, Jun 13, 6:10 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
710 PM EDT Thu Jun 13 2019

.SYNOPSIS...
A cold front will pass through the region this evening. Behind
this front, high pressure will build across the area Friday into
Saturday. This high will shift offshore Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 240 PM EDT Thursday...

Scattered showers and thunderstorms are moving across the
mountains with the best coverage generally north of RNK,
although there is some development as far south as the NC/VA
border. This convection is generally ahead/along the cold front
which will pass through the area this evening. As such, have
maintained scattered TSRA moving west to east across the area
late this afternoon into early this evening. However, will lower
pops as the front moves toward the coast as any instability
will diminish with loss of daytime heating. As mentioned in the
previous AFD, an isolated strong storm or two with gusty winds
could not be ruled out. However, despite the strong deep bulk
shear from the 70+ kt 500mb jet, thunderstorm organization will
be difficult owing to the generally weak mid level lapse rates
combined with sfc heating only in the upper 70s. Significant
drying and cold advection behind the front will allow for
clearing skies and temps falling back in the low 50s west to
upper 50s/low 60s east.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 240 PM EDT Thursday...

Friday into Sunday should remain very quiet and seasonable with
high pressure in control. The high starts to shift offshore by
Sunday, with the upper ridge building across the east coast.
Both the NAM and GFS suggests that there could be a passing
shower or storm late in the day on Sunday across the far NW as a
weak upper disturbance moves north of the area in the W-SW flow
aloft. However, overall it will remain a dry end of the week
into the weekend. Temps will generally be in the upper 70s/lower
80s Friday, rising to the low-mid 80s Saturday, then mid-upper
80s Sunday. Sunday will also feel more humid, but with dew
points in the mid 60s the humidity will really just be more
seasonable levels.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 240 PM EDT Thursday...

Deep trough aloft remains anchored over ern Canada through much of
the extended period. This will put much of the Mid-Atlantic/Northeast
in WSW flow aloft. A series of shortwaves will rotate around the
base of the trough early next week (passing just N of the region
from Mon-Tue AM). At the surface, low pressure tracks from the Great
Lakes to New England from Mon-Tue AM while the associated cold front
stalls to our N/NW. This will allow for isolated-scattered
shower/tstm chances during this period (w/ the highest coverage
still expected to be north of our CWA). Still some differences in
the models (GFS has the most QPF over our area early next week), and
will continue to go with a consensus and keep PoPs in the 15-40%
range (highest N) through 12z Tue as the highest shower/tstm
coverage will likely be north and west of our CWA. Models are
hinting at a slightly better chc of showers/tstms late Tue-Wed as an
area of weak low pressure approaches the region from the SW and
upper heights slowly fall. Shower/tstm chances potentially continue
through Thu as a couple of additional upper shortwaves pass through
the region. Warm/humid wx expected for much of next week as the low-
level flow largely remains out of the SW. Highs in the low 90s in
most areas on Mon, dropping to ~90F by Tue (due to additional cloud
cover/slightly higher pcpn chances). Highs mainly in the mid-upper
80s from Wed-Thu. Overnight lows will remain in the 68-75F range
through the extended period (lowest NW/highest in coastal SE VA-NE
NC).

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
As of 710 PM EDT Thursday...

ISOLD/SCT convection w/ potential brief gusty winds to 30-35
kt...flight restrictions (VSBY) due to R+ INVOF SBY/ORF/PHF
through about 02-03Z/14...otw...a cold front pushes off the
coast overnight. VFR conditions after convection and post cold
front overnight through Fri. W wind gusts up to 20-25kt are
expected Fri as hi pres is slow to build into the region.

Hi pres builds across the FA Fri night then slides offshore
Sat. Dry conditions continue Sun w/ hi pres anchored offshore.
A chc of late aftn/evening SHRAs/tstms returns by Monday.

&&

.MARINE...
As of 400 PM EDT Thursday...

Sub-SCA conditions currently prevail for all areas other than
the coastal waters where seas offshore are still 4-5 ft S and
5-6 ft N. However, a secondary cold front will push across the
waters late this evening with decent cold air advection progged
overnight/early Fri morning. The winds will be strong enough for
SCA levels over the Chesapeake Bay and for coastal zones off
the Delmarva and for a shorter period over the rivers and
Currituck Sound. The surge will be ending late Fri morning
through the aftn though seas over the N may take awhile to drop
below 5 ft well offshore. High pressure settles into the area
Fri night/early Sat and will provide dry weather with benign
conditions over the waters with a slow wind shift to the
southwest as the sfc high settles into the Western Atlantic.

With the eater now fairly warm in the Bay, expect some nocturnal
increase in southerly winds Sat night, potentially close to SCA
levels and have waves building back to 2-3 ft in the Bay (seas
over the northern coastal waters may briefly reach 5 ft
offshore late sat night/early Sun.

From Sunday into early next week and extended period of SSW
flow is expected as the Bermuda High gets established. These
conditions will likely keep winds in the 10 to 15 kt range and
waves 1-2 ft (potentially 2-3 ft at times) and seas mostly 2-4
ft.

&&

.HYDROLOGY...
As of 240 PM EDT Thursday...

The River flood warning remains in effect for the Nottoway
River near Sebrell See FLSAKQ for details.

&&

.TIDES/COASTAL FLOODING...
As of 400 PM EDT Thursday...

Tidal anomalies in the mid/upper Bay are around +1 ft or
slightly higher and this may lead to minor/nuisance flooding
with the upcoming high tide cycle late tonight early Fri
morning. Monitoring trends currently for a possible statement or
advisory for the Bay side of the lower MD eastern shore and
possibly the northern Neck.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Friday for ANZ633-
     635>637-654-656.
     Small Craft Advisory until 1 PM EDT Friday for ANZ630>632-634-
     650-652.
     Small Craft Advisory until 10 AM EDT Friday for ANZ638.

&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...ERI
AVIATION...ALB/MRD
MARINE...ESS/LKB
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 13, 1:51 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
251 PM EDT Thu Jun 13 2019

MDZ024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-141900-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
251 PM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible late this afternoon into this
evening. Gusty winds of 30 to 40 mph are possible with any storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-141900-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
251 PM EDT Thu Jun 13 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-141900-
Dorchester-Wicomico-Somerset-
251 PM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Some nuisance coastal flooding is possible near the time of high
tide tonight along the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRD

In the hours before

Special weather statement, Jun 13, 5:39 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
639 PM EDT Thu Jun 13 2019

MDZ021-132345-
Dorchester-
639 PM EDT Thu Jun 13 2019

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN DORCHESTER COUNTY...

At 638 PM EDT, radar indicated thunderstorms were located along a
line extending from Breezy Point to near Flag Harbor to near
Hollywood. Movement was east at 30 mph.

Wind gusts to 30 to 40 mph are possible with these storms.

These storms will be near...
  Taylors Island and University Of Maryland Center For Environmental
  Studies around 715 PM EDT.
  Cambridge around 720 PM EDT.
  Secretary around 735 PM EDT.
  Hurlock around 745 PM EDT.

Other locations impacted by these storms include Madison, Taylors
Island, Woolford, Hudson, East New Market, Church Creek, Bucktown,
Linkwood and Lloyds.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3870 7582 3863 7577 3841 7603 3837 7627
      3849 7634 3849 7627 3853 7623 3851 7621
      3854 7620 3856 7622 3854 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594 3870 7590
TIME...MOT...LOC 2238Z 256DEG 27KT 3861 7651 3850 7647 3838 7664

ALB
Special weather statement, Jun 13, 5:42 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
642 PM EDT Thu Jun 13 2019

VAZ088-089-092-093-132330-
Isle of Wight-Surry-Sussex-Southampton-
642 PM EDT Thu Jun 13 2019

...A SHOWER WITH GUSTY WIND WILL AFFECT CENTRAL ISLE OF
WIGHT...NORTHEASTERN SOUTHAMPTON...NORTHEASTERN SUSSEX AND SOUTHERN
SURRY COUNTIES...

At 641 PM EDT, a shower with gusty wind was located over Homeville,
or near Waverly, moving east at 30 mph.

Wind gusts in excess of 30 mph are possible with this shower.

This shower will be near...
  Waverly around 650 PM EDT.
  Wakefield around 700 PM EDT.
  Dendron around 705 PM EDT.
  Ivor and Elberon around 710 PM EDT.
  Zuni around 715 PM EDT.
  Smithfield and Isle Of Wight around 730 PM EDT.

Other locations impacted by this shower include Rushmere, Booth Fork,
Pons, Newville, Longview, Berlin, Bethel Church, Lumberton, Ellis
Fork and Manry.

LAT...LON 3686 7725 3704 7726 3711 7662 3707 7662
      3686 7660 3684 7663
TIME...MOT...LOC 2241Z 266DEG 28KT 3696 7717

jo
Special weather statement, Jun 13, 6:03 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
703 PM EDT Thu Jun 13 2019

NCZ012-013-VAZ087-088-092-093-096-132345-
Hertford-Northampton-Isle of
Wight-Sussex-Southampton-Suffolk-Greensville-
703 PM EDT Thu Jun 13 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
NORTHAMPTON...NORTH CENTRAL HERTFORD...SOUTHEASTERN
GREENSVILLE...SOUTHWESTERN ISLE OF WIGHT...SOUTHAMPTON AND
SOUTHEASTERN SUSSEX COUNTIES...THE CITY OF FRANKLIN AND THE CENTRAL
CITY OF SUFFOLK...

At 701 PM EDT, radar indicated showers with gusty winds were located
along a line extending from Wakefield to Dahlia. Movement was east
at 35 mph.

Wind gusts in excess of 30 mph are possible with these showers.

These showers will be near...
  Sedley around 725 PM EDT.
  Boykins around 735 PM EDT.
  Newsoms around 740 PM EDT.
  Franklin, Windsor and Como around 745 PM EDT.

Other locations impacted by these showers include Vicksville, Adams
Grove, Yale, Bryants Corner, Worrell, Dory, Sunbeam, Lees Mill,
Riverdale and Walters.

LAT...LON 3651 7766 3687 7727 3686 7656 3649 7699
TIME...MOT...LOC 2301Z 266DEG 31KT 3682 7725 3657 7752

jo
Special weather statement, Jun 13, 6:32 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
732 PM EDT Thu Jun 13 2019

VAZ093-095-523>525-140000-
Isle of Wight-Hampton/Poquoson-Norfolk/Portsmouth-Newport News-York-
732 PM EDT Thu Jun 13 2019

...A SHOWER WITH GUSTY WIND WILL AFFECT NORTHEASTERN ISLE OF
WIGHT...AND SOUTHEASTERN YORK COUNTIES...THE SOUTHERN CITY OF
POQUOSON...THE NORTHERN CITY OF NORFOLK...THE CITY OF HAMPTON AND
THE CENTRAL CITY OF NEWPORT NEWS...

At 732 PM EDT, a shower with strong gusty wind was located near
Smithfield, moving east at 40 mph.

Wind gusts in excess of 40 mph are possible with this shower.

This shower will be near...
  Rescue around 740 PM EDT.
  Christopher Newport University and Beaconsdale around 745 PM EDT.
  Northampton around 750 PM EDT.
  Hampton, Hampton University, Langley AFB and Portsmouth around 755
  PM EDT.
  Ocean View, Buckroe Beach, Fort Monroe, Grand View and Norfolk NAS
  around 800 PM EDT.

Other locations impacted by this shower include Rushmere, Fox Hill,
Carrollton, Phoebus, Langley View, Benns Church, Bethel Church,
Hilton Village, Lawson and Raleigh Terrace.

Strong wind gusts are possible with this shower. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3690 7620 3691 7630 3691 7633 3694 7634
      3691 7635 3692 7649 3693 7649 3692 7650
      3693 7673 3705 7674 3706 7670 3711 7668
      3713 7625 3711 7624 3707 7623 3700 7626
      3697 7620
TIME...MOT...LOC 2332Z 269DEG 35KT 3702 7664

jo
Special weather statement, Jun 13, 6:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
744 PM EDT Thu Jun 13 2019

MDZ021-022-140045-
Dorchester-Wicomico-
744 PM EDT Thu Jun 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WICOMICO
AND DORCHESTER COUNTIES...

At 744 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near University Of Maryland Center For
Environmental Studies to 6 miles southeast of Chesapeake Ranch
Estates. Movement was east at 45 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

These storms will be near...
  Secretary around 805 PM EDT.
  Hurlock around 810 PM EDT.
  Vienna around 820 PM EDT.
  Hebron and Sharptown around 830 PM EDT.
  Delmar around 835 PM EDT.

Other locations impacted by these storms include Galestown, Mardela
Springs, Brookview, Eldorado, Woolford, Andrews, Honga, East New
Market, Church Creek and Bucktown.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3864 7571 3846 7569 3845 7551 3840 7555
      3834 7596 3837 7601 3833 7602 3831 7616
      3832 7620 3832 7616 3839 7623 3830 7622
      3838 7627 3837 7628 3853 7621 3857 7603
      3869 7580
TIME...MOT...LOC 2344Z 249DEG 40KT 3852 7620 3832 7630

ALB
Special weather statement, Jun 13, 6:50 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
750 PM EDT Thu Jun 13 2019

VAZ092-093-095>097-140030-
Isle of Wight-Norfolk/Portsmouth-Southampton-Suffolk-Chesapeake-
750 PM EDT Thu Jun 13 2019

...A LINE OF SHOWERS WITH GUSTY WIND WILL AFFECT SOUTHERN ISLE OF
WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF
NORFOLK...THE WESTERN CITY OF CHESAPEAKE...THE CITY OF
FRANKLIN...THE CITY OF PORTSMOUTH AND THE CITY OF SUFFOLK...

At 749 PM EDT, radar indicated showers with gusty wind were located
along a line extending from near Isle Of Wight to near Franklin.
Movement was east at 40 mph.

These showers will be near...
  Windsor and Isle Of Wight around 755 PM EDT.
  Kings Fork and Carrsville around 800 PM EDT.
  Holland around 805 PM EDT.
  Suffolk, Crittenden and Driver around 810 PM EDT.
  Churchland, Chesapeake, Whaleyville, Western Branch and Bowers
  Hill around 815 PM EDT.
  Downtown Suffolk and Portsmouth around 820 PM EDT.
  Downtown Norfolk, Old Dominion University, Downtown Portsmouth,
  Ghent and Cradock around 825 PM EDT.
  Norfolk State University, Norfolk, Norview and Norfolk
  International around 830 PM EDT.

Other locations impacted by these showers include South Norfolk,
Portlock, Longview, Huntersville, Suffolk Airport, Chuckatuck,
Wilroy, Lees Mill, Wards Corner and Nurney.

LAT...LON 3659 7708 3692 7676 3692 7619 3691 7619
      3692 7618 3692 7616 3691 7618 3689 7620
      3686 7619 3683 7621 3684 7622 3683 7623
      3681 7622 3656 7636
TIME...MOT...LOC 2349Z 269DEG 35KT 3686 7674 3661 7698

jo

The radar

The Dover AFB radar (KDOX), 49 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
June 13, 7:10 PM EST
Where
Wicomico County, 2.13 mi NW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.440, -75.710

Trees were downed along Canter Lane, just off of Route 50.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839993.